Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 172, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2014, 7:29 PM MDT for Sandoval County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2014, 7:29 PM MDT (01:29 UTC)
- Expired
- Jul 1, 2014, 8:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:59 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 1, 5:59 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 PM MDT TUE JUL 1 2014 .AVIATION... 00Z TAF CYCLE SCT TO NMRS TSRA/SHRA EXPECTED E OF THE CONTINENTAL DIVIDE TONIGHT WITH SPOTTIER ACTIVITY FARTHER W IN THE EVENING. CELLS SHOULD GENERALLY MOVE TOWARD THE SOUTHEAST AT SPEEDS IN THE 10 TO 20 MPH RANGE...AND MUCH OF THE ACTIVITY SHOULD BE E OF THE CENTRAL MT CHAIN BY LATE EVENING. MODELS DEPICT SOME SHOWERS AND STORMS LINGERING INTO WED MORNING ACROSS PARTS OF THE PLAINS. EASTERLY UPSLOPE FLOW SHOULD ALSO CAUSE PATCHES OF LOW CLOUDS TO DEVELOP WITH MVFR AND POSSIBLY IFR CONDITIONS ALONG THE E SLOPES OF THE CENTRAL MT CHAIN LATE TONIGHT INTO WED MORNING. ANOTHER ROUND OF SCT TO NMRS SHOWERS AND STORMS EXPECTED WED AFTN/NIGHT...EXCEPT FOR ISOLD ACTIVITY W OF THE CONTDVD. 44 && .PREV DISCUSSION...244 PM MDT TUE JUL 1 2014... .SYNOPSIS... THE FIRST SIGNIFICANT MONSOON MOISTURE SURGE WORKING INTO THE AREA TODAY WILL SET THE STAGE FOR SEVERAL DAYS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE FOCUS FOR LOCALLY HEAVY RAINFALL WILL SHIFT ACROSS EASTERN NEW MEXICO TONIGHT...THEN OVER CENTRAL AND WESTERN NEW MEXICO WEDNESDAY AND THURSDAY. TEMPERATURES WILL BE MUCH COOLER WITH THICKER CLOUDS AND MOISTURE OVER THE REGION. A SLIGHT DOWN TREND IN STORM COVERAGE IS EXPECTED FRIDAY AND SATURDAY BEFORE ANOTHER SURGE WORKS NORTH INTO THE STATE SUNDAY INTO EARLY NEXT WEEK. && .DISCUSSION... 19Z LAPS DATA AND LATEST RADAR PICTURE SYNCING UP WELL AS THE BULK OF THE SHOWER/STORM COVERAGE IS DEVELOPING ALONG THE CONT DVD AND THE SOUTHERN REACHES OF THE NORTHERN MTS. THE MOST SIGNIFICANT INSTABILITY IS POISED OVER THE PLAINS HOWEVER CLOUDS AND RESULTING CONVECTIVE INHIBITION ARE SLOWING DEVELOPMENT. THE LATEST HRRR AND RUC AGREE THE ACTIVITY OVER THE DIVIDE WILL SPREAD EAST TOWARD THE RIO GRANDE VALLEY LATE THIS AFTERNOON AND EARLY EVENING. A SHARP DRYLINE OVER WESTERN NM WILL FAVOR DRIER PRECIP ACTIVITY WEST OF THE DIVIDE WITH WET/DRY ACTIVITY BTWN THE DIVIDE AND THE RIO GRANDE VALLEY. THE SPC STORM SCALE ENSEMBLE PRODUCT INDICATES A CONVECTIVE CLUSTER OVER SOCORRO COUNTY EARLY THIS EVENING THAT DEVELOPS EASTWARD ACROSS THE PLAINS ALONG AN AREA OF MID LEVEL CONVERGENCE. THE HRRR INDICATES THIS CLUSTER COMING OUT OF SOUTH CENTRAL COLORADO THEN RIDES SOUTHEAST ALONG THE BOUNDARY. BLENDED THE 2 SOLUTIONS SO MUCH OF THE EAST IS AT HIGH CHANCE OR LIKELY FOR TONIGHT. GAP WINDS WILL INTENSIFY TONIGHT INTO THE RIO GRANDE VALLEY AND FORCE THE MOISTURE SURGE MUCH FARTHER WEST INTO EASTERN ARIZONA BY WEDNESDAY MORNING. THE THETA-E AXIS WILL BE CENTERED ALONG THE DIVIDE WEDNESDAY WITH STEERING FLOW FORCING ACTIVITY EAST TO THE SOUTHEAST TOWARD THE ABQ/SAF METRO IN THE EVENING. PWAT VALUES FROM 1 TO 1.5 FROM WEST TO EAST AND LIGHT STEERING FLOW WILL FAVOR LOCALLY HEAVY RAINFALL SO MAINTAINED THAT WORDING THRU WEDNESDAY NIGHT. IF TRENDS CONTINUE WE WILL LIKELY SEE THE MOST SIGNIFICANT RAINFALL AROUND CENTRAL NM INCLUDING ABQ AND SAF IN QUITE SOME TIME. FRIDAY AND SATURDAY THE MOIST INSTABILITY AXIS WILL BECOME ORIENTED MORE WEST-EAST OVER NORTHERN NM. NORTH-SOUTH STEERING FLOW WILL FAVOR ANY ACTIVITY OVER THE NORTHERN HIGH TERRAIN TO SLIDE INTO THE ABQ/SAF METRO AREA. CURRENT POP GRIDS TREND CHANCES DOWN TO THE SLIGHT CHANCE AND LOW END CHANCE CATEGORY HOWEVER IT WILL DEPEND ON HOW MUCH MOISTURE FALLS THROUGH THURSDAY AND WORKS WITH STRONG RECYCLING PROCESSES. THE GFS INDICATES A SUBSTANTIAL INCREASE IN MOIST INSTABILITY AGAIN OVER CENTRAL NM SUNDAY THROUGH THE END OF THE NEXT WEEK. THE UPPER HIGH WILL BE CENTERED OVER THE 4 CORNERS SO AGAIN STEERING FLOW WOULD BE FAVORABLE FOR THE ABQ/SAF AREAS. GUYER && .FIRE WEATHER... COVERAGE OF SHOWERS/THUNDERSTORMS RAMPING UP THIS AFTERNOON NEAR/EAST OF THE DIVIDE IN WESTERN NEW MEXICO ESPECIALLY FROM THE UPPER GILA REGION SOUTH WHERE THE AIR MASS QUICKLY DESTABILIZED ALONG THE LEADING EDGE OF THE DEEPER EASTERLY PUSH. STILL CONCERN FOR DRIER STORMS HERE WITH LIGHTNING AND MICROBURST POTENTIAL BETWEEN THE CONTINENTAL DIVIDE AND THE RIO GRANDE VALLEY THOUGH IMPROVING MOISTURE PROFILES WITH EASTWARD EXTENT. AIR MASS JUST NOW BEGINNING TO DESTABILIZE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS...WHERE IMPACTS OF LAST NIGHTS COLD FRONT HAVE LINGERED LONGER. STILL WATCHING FOR A REINFORCING SURGE OF MOISTURE ACROSS THE EAST AND EVENTUALLY INTO PORTIONS OF CENTRAL NEW MEXICO TONIGHT INTO WEDNESDAY AS DEEPER MOISTURE IS FORCED WESTWARD. THUS...LOOK FOR REJUVENATED EASTERLY GAP WINDS LATER THIS EVENING BEFORE GRADIENTS RELAX WED AM. BY THE END OF THE WEEK...DRIER DEWPOINTS LOOK TO RETURN TO PORTIONS OF THE CENTRAL AND WEST WITH A TREND TOWARD MORE DRY OR MIXED WET AND DRY STORMS FAVORING THE HIGHER TERRAIN BENEATH WEAK STEERING FLOW. RH RECOVERIES MUCH MUCH IMPROVED WITH GOOD TO EXCELLENT READINGS EXPECTED IN THE SHORT TERMS BUT WILL START A DOWNWARD TREND BY TUESDAY. MIN RH VALUES WILL TREND UPWARD WEDNESDAY AS WETTING PRECIP SHIFTS WESTWARD. STORM MOTIONS WILL BE FROM THE SOUTHEAST WITH WETTER STORMS IN THE EAST AND CENTRAL...AND DRIER OR MIX OF WET AND DRY ACROSS THE FAR WEST PRIMARILY FROM THE DIVIDE WESTWARD. EXPECT FAIR TO POOR VENTILATION WITH BELOW NORMAL HIGHS IN THE EAST AND SPOTTY GOOD TO EXCELLENT VENTILATION WITH NEAR NORMAL HIGHS IN THE WEST. THURSDAY WILL START TO SEE DIMINISHING PRECIP IN THE EAST BUT INCREASING TOWARD THE CENTRAL AND WEST. FAIR TO POOR VENTILATION FROM THE WEST TO THE CENTRAL RIO GRANDE VALLEY BUT GOOD TO EXCELLENT IN THE EAST. BY FRIDAY JULY 4TH...HIGH PRESSURE LOOKS TO SETTLE OVER THE FOUR CORNERS REGION WHICH WILL LOWER RELATIVE HUMIDITIES ACROSS THE NORTHWEST AND WEST CENTRAL AREAS...WITH POSSIBLE CONVECTION FOR HIGHER TERRAIN AND ADJACENT AREAS. DAYTIME HIGHS WILL CONTINUE TO BE NEAR NORMAL AREA WIDE FRIDAY THROUGH MONDAY WITH GOOD OVERNIGHT RECOVERIES UNTIL TUESDAY. 32 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 1, 8:39 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 839 AM MDT TUE JUL 1 2014 NMZ501>540-021445- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 839 AM MDT TUE JUL 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED TODAY. HOWEVER...A SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY WITH FEWER STORMS ANTICIPATED THURSDAY...FRIDAY...AND INTO THE WEEKEND. SOME STRONGER SLOW-MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL IN SOME AREAS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT WEATHER REPORTS OR PHOTOS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
In the hours before
Special weather statement, Jul 1, 3:15 PM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MDT TUE JUL 1 2014 NMZ508-012145- SOUTHWEST MOUNTAINS- 315 PM MDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CATRON AND NORTHWESTERN SOCORRO COUNTIES THROUGH 345 PM MDT... AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF NATIONAL RADIO ASTRONOMY OBSERVATORY...OR ABOUT 12 MILES NORTHEAST OF DATIL...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHWESTERN SOCORRO COUNTY. && LAT...LON 3444 10758 3427 10740 3412 10767 3425 10781 TIME...MOT...LOC 2116Z 230DEG 8KT 3425 10765 33
Special weather statement, Jul 1, 3:25 PM MDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 PM MDT TUE JUL 1 2014 NMZ508-012200- SOUTHWEST MOUNTAINS- 325 PM MDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO COUNTY THROUGH 400 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTH OF NATIONAL RADIO ASTRONOMY OBSERVATORY...OR ABOUT 26 MILES SOUTHEAST OF DATIL...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN SOCORRO COUNTY. && LAT...LON 3414 10748 3397 10719 3373 10752 3384 10770 TIME...MOT...LOC 2125Z 216DEG 8KT 3386 10755 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:20 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval, Valencia | 115 min |
| Jul 1, 7:24 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 20 min |
| Jul 1, 7:40 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 1, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 21 min |
| Jul 1, 8:07 PM MDT | Special Weather Statement | ABQ | Valencia | 23 min |
| Jul 1, 8:10 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 2 hr |
| Jul 1, 8:18 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 117 min |
| Jul 1, 8:24 PM MDT | Special Weather Statement | ABQ | Valencia | 36 min |
| Jul 1, 9:11 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 94 min |
| Jul 1, 9:48 PM MDT | Special Weather Statement | ABQ | Bernalillo | 27 min |
| Jul 1, 10:00 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| Jul 1, 10:06 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Socorro, Torrance, Valencia | 84 min |
| Jul 1, 10:12 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| Jul 1, 10:18 PM MDT | Special Weather Statement | ABQ | Santa Fe | 27 min |
| Jul 1, 10:24 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 36 min |
| Jul 1, 10:56 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 49 min |
| Jul 1, 11:05 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora, Rio Arriba, Taos | 115 min |
| Jul 1, 11:22 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 1, 11:40 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 65 min |
| Jul 1, 11:43 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Jul 1, 11:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 88 min |
| Jul 1, 11:50 PM MDT | Special Weather Statement | ABQ | De Baca | 25 min |
| Jul 2, 12:02 AM MDT | Special Weather Statement | ABQ | Otero | 28 min |
| Jul 2, 12:24 AM MDT | Special Weather Statement | ABQ | Chaves | 36 min |
| Jul 2, 12:34 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 86 min |
| Jul 2, 12:42 AM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Jul 2, 12:50 AM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 115 min |
| Jul 2, 12:59 AM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Jul 2, 1:07 AM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 53 min |
| Jul 2, 1:21 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 2, 1:37 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Guadalupe, Lincoln, San Miguel, Torrance | 113 min |
| Jul 2, 1:52 AM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Guadalupe, Quay, Roosevelt | 113 min |
| Jul 2, 1:57 AM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Jul 2, 2:08 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 112 min |
| Jul 2, 2:26 AM MDT | Flash Flood Warning | ABQ | De Baca | 3 hr |
| Jul 2, 2:57 AM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Jul 2, 3:12 AM MDT | Flash Flood Warning | ABQ | De Baca, Guadalupe | 3 hr |
| Jul 2, 3:45 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 3 hr |
| Jul 2, 5:40 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Roosevelt | 3 hr |
| Jul 2, 5:58 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 2 hr |
| Jul 2, 7:33 AM MDT | Flash Flood Warning | ABQ | Curry | 3 hr |
| Jul 2, 10:35 AM MDT | Areal Flood Advisory | ABQ | Curry | 115 min |
| Jul 2, 4:46 PM MDT | Special Weather Statement | ABQ | Taos | 29 min |
| Jul 2, 5:27 PM MDT | Special Weather Statement | ABQ | Taos | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.